Tornadoes · United States · Kansas · 2008
EF0 tornado, Russell Spgs, Kansas, June 5, 2008
This EF0 tornado ran 1.0 miles across Logan County on June 5, 2008, touching down at 2:30 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 5, 2008
- Touchdown
- 2:30 PM CDT (19:30 UTC)
- Lifted
- 2:31 PM CDT (19:31 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Logan County
- Touchdown point
- 38.818, -101.301
- Lift-off point
- 38.818, -101.301
- Record number
- 0806051330-01
What the Weather Service recorded
Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.
The tornado occurred over open country with no known damage.
The tornado occurred over open country with no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS GLD issued a tornado warning for this county at 19:14 UTC, 16 minutes before the tornado touched down, in force until 20:05 UTC.
The county was under a severe thunderstorm watch, issued at 18:36 UTC and running to 22:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:34 UTC | 17:00 UTC | Severe Thunderstorm Watch | GLD |
| 18:36 UTC | 22:43 UTC | Severe Thunderstorm Watch | GLD |
| 19:14 UTC | 20:05 UTC | Tornado Warning | GLD |
| 19:17 UTC | 19:51 UTC | Severe Thunderstorm Warning | GLD |
| 19:38 UTC | 20:07 UTC | Tornado Warning | GLD |
| 19:58 UTC | 20:44 UTC | Severe Thunderstorm Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 5, 1:38 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 5, 1:38 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1238 PM MDT THU JUN 5 2008 .DISCUSSION... 217 AM MDT THU JUN 5 2008 DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED. FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR BEFORE 06Z. DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT. FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER 21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS PORTIONS OF THE AREA. MWM && .AVIATION... 1218 PM MDT THU JUN 5 2008 FOR THE 18Z TAF CYCLE...ALTHOUGH VFR CONDITIONS ARE NOW IN PLACE FOR BOTH KGLD AND KMCK...NUMEROUS THUNDERSTORMS THROUGHOUT THE AFTERNOON AND EVENING HOURS WILL LIKELY BRING BRIEF PERIODS OF MVFR/IFR CONDITIONS THROUGH ABOUT 03Z...AFTER WHICH CEILINGS AND SKIES WILL BEGIN TO CLEAR. BY 09Z...CALM AND VFR CONDITIONS SHOULD RETURN TO THE REGION. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090. &&
Hazardous weather outlook, Jun 5, 11:53 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT THU JUN 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Local storm report, Jun 5, 1:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL GOODLAND 39.35N 101.71W
06/05/2008 M0.88 INCH SHERMAN KS NWS EMPLOYEE
&&
KJAMESLocal storm report, Jun 5, 1:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 3 E GOODLAND 39.35N 101.65W
06/05/2008 E0.88 INCH SHERMAN KS AMATEUR RADIO
&&
BLMLocal storm report, Jun 5, 2:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 13 SW GOODLAND 39.22N 101.88W
06/05/2008 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 5, 2:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL 13 NNE TRIBUNE 38.65N 101.66W
06/05/2008 E0.88 INCH GREELEY KS NWS EMPLOYEE
HAIL COVERING THE GROUND
&&
KJAMESSpecial weather statement, Jun 5, 2:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 122 PM MDT THU JUN 5 2008 COZ090-KSZ001-002-NEZ079-051945- CHEYENNE-DUNDY-RAWLINS-YUMA COUNTY- 222 PM CDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING NORTHEAST AT 29 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 5 AND 26. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 42. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 191 AND 224. LOCKHART
Local storm report, Jun 5, 2:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 12 N LEVANT 39.55N 101.19W
06/05/2008 E2.50 INCH THOMAS KS PUBLIC
&&
KJAMESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
7.5 hours before the tornado, 169 km from the path. June 5, 2008.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Surface CAPE
- 1792 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Dodge City, (KDDC), 00:00Z
4.5 hours after it, 169 km from the path. June 6, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86331 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 5151 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -237 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.0 K/km
The radar
The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:11 UTC | HAIL 0.88 | 13 Nne Tribune | Greeley, KS | HAIL COVERING THE GROUND |
| 19:30 UTC | TORNADO | 14 Sw Russell Springs | Logan, KS | BRIEF TORNADO |
| 19:41 UTC | TORNADO | 3 Sw Russell Springs | Logan, KS | |
| 19:45 UTC | HAIL 0.75 | Scott City | Scott, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 5, 2008
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 5 | 12:15 PM MDT | EF0 | Prowers, CO | 6.5 | 150 | $5,000 | ||
| June 5 | 2:41 PM CDT | EF0 | Logan, KS | 1.0 | 25 | |||
| June 5 | 2:59 PM CDT | EF1 | Pratt, KS | 1.1 | 100 | $65,000 | ||
| June 5 | 3:13 PM CDT | EF0 | Gove, KS | 1.0 | 25 | |||
| June 5 | 3:39 PM CDT | EF0 | Trego, KS | 1.0 | 75 | |||
| June 5 | 3:40 PM CDT | EF2 | Rock, NE | 29.9 | 50 | $200,000 | ||
| June 5 | 3:40 PM CDT | EF0 | Trego, KS | 1.7 | 75 | |||
| June 5 | 4:19 PM CDT | EF1 | Clay, KS | 14.3 | 100 | |||
| June 5 | 4:20 PM CDT | EF0 | Clay, KS | 4.6 | 50 | |||
| June 5 | 4:33 PM CDT | EF1 | Clay, KS | 10.1 | 25 | |||
| June 5 | 5:00 PM CDT | EF1 | Charles Mix, SD | 9.9 | 100 | $100,000 | ||
| June 5 | 5:08 PM CDT | EF0 | Washington, KS | 0.1 | 25 | |||
| June 5 | 5:41 PM CDT | EF0 | Marshall, KS | 0.1 | 50 | |||
| June 5 | 6:20 PM CDT | EF1 | Nemaha, NE | 2.6 | 100 | |||
| June 5 | 6:23 PM CDT | EF1 | Nemaha, NE | 6.5 | 220 | |||
| June 5 | 6:35 PM CDT | EF1 | Nemaha, NE | 0.7 | 100 | |||
| June 5 | 6:55 PM CDT | EF0 | Atchison, MO | 0.1 | 25 | |||
| June 5 | 7:02 PM CDT | EF0 | Fremont, IA | 0.5 | 50 | |||
| June 5 | 7:11 PM CDT | EF0 | Fremont, IA | 1.3 | 50 | |||
| June 5 | 7:23 PM CDT | EF0 | Atchison, MO | 0.1 | 25 | |||
| June 5 | 7:24 PM CDT | EF0 | Page, IA | 1.2 | 80 | |||
| June 5 | 7:27 PM CDT | EF0 | Brown, KS | 0.1 | 25 | |||
| June 5 | 7:33 PM CDT | EF0 | Richardson, NE | 1.3 | 100 | |||
| June 5 | 7:39 PM CDT | EF2 | Richardson, NE to MO | 18.4 | 880 | $250,000 | ||
| June 5 | 7:55 PM CDT | EF0 | Holt, MO | 4.4 | 25 | $2,000 | ||
| June 5 | 7:59 PM CDT | EF0 | Atchison, MO | 10.5 | 100 | $210,000 | ||
| June 5 | 8:12 PM CDT | EF0 | Cass, IA | 1.5 | 50 | |||
| June 5 | 8:15 PM CDT | EF0 | Minnehaha, SD | 1.5 | 50 | |||
| June 5 | 8:42 PM CDT | EF2 | Minnehaha, SD | 2.6 | 100 | |||
| June 5 | 9:00 PM CDT | EF1 | Moody, SD | 0.8 | 50 | $10,000 | ||
| June 5 | 9:24 PM CDT | EF1 | Union, IA | 3.0 | 150 | $25,000 | ||
| June 5 | 10:57 PM CDT | EF0 | Linn, KS | 1.0 | 25 | $50,000 | ||
| June 5 | 11:15 PM CDT | EF0 | Bates, MO | 0.3 | 50 | $25,000 | ||
| June 5 | 11:35 PM CDT | EF0 | Okmulgee, OK | 4.4 | 100 | $15,000 | ||
| June 5 | 11:49 PM CDT | EF1 | Clarke, IA | 7.6 | 125 | |||
| June 5 | 12:10 AM CDT | EF1 | Warren, IA | 18.3 | 150 | $180,000 | ||
| June 5 | 12:23 AM CDT | EF0 | Lafayette, MO | 0.3 | 25 | $500 | ||
| June 5 | 12:36 AM CDT | EF1 | Jasper, IA | 9.8 | 125 | $75,000 | ||
| June 5 | 12:45 AM CDT | EF1 | Jasper, IA | 14.3 | 150 | 2 | $250,000 | |
| June 5 | 12:49 AM CDT | EF0 | Jasper, IA | 10.9 | 75 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.